Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

May 29, 2021Kershaw County, South Carolina

NWS Columbia, SC issued this special weather statement at May 29, 2021, 3:44 PM EDT for Kershaw County, South Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2021, 3:44 PM EDT (19:44 UTC)
Expired
May 29, 2021, 4:15 PM EDT
In force
31 min
Issued by
NWS Columbia, SC

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

919 
WWUS82 KCAE 291944
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
344 PM EDT Sat May 29 2021
 
SCZ016-022-029-116-292015-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-Lee SC-
344 PM EDT Sat May 29 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Chesterfield...Southern Lancaster...northeastern Kershaw and north
central Lee Counties Until 415 PM EDT....

At 344 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Cassatt, or 10 miles northeast of Camden,
moving northeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

Some locations in the path of this storm include...
Cassatt, Goodale State Park, Mt Pisgah, Mcbee, Bethune, North Central
High School, Dekalb and Midway Elementary School.

LAT...LON 3437 8028 3436 8029 3426 8052 3441 8064
      3464 8037 3444 8016
TIME...MOT...LOC 1944Z 235DEG 21KT 3438 8050 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 29, 1:35 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 29, 1:35 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
135 PM EDT Sat May 29 2021

.SYNOPSIS...
A cold front will move through the region this evening and
scattered showers and thunderstorms are expected mainly in the
north and east Midlands. Temperatures will be much cooler Sunday
behind the cold front with lingering cloudiness. Temperatures
will rebound early next week however, with highs returning to
above normal by mid-week. Chance of rain increases late next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front will move through the forecast area today promoting
scattered showers and thunderstorms in the afternoon and
evening. Some thunderstorms may be strong and produce gusty
winds or hail.

Cool, dry air is filtering around the southern end of
the Appalachians and pushing into the forecast area from the
west. As destabilization occurs this afternoon, convection will
develop along this boundary which should be located across the
central or eastern Midlands and Pee Dee. Cooling aloft will
support higher instability values than the previous days. Mixed
level CAPE values should be around 1000 J/kg. Mid-level lapse
rates aren't particularly favorable for severe thunderstorms to
develop. But steep low level lapse rates and dry air aloft would
support evaporative cooling and a downburst wind threat in
deeper storms. There's also some potential for hail, but the
CAPE values in the hail growth region are weak.

In the late afternoon or evening, a section of the cold front
will surge into the forecast area from the north as the cool
airmass pushes into the Mid Atlantic States. This will keep a
chance of showers and thunderstorms in the forecast through the
evening. Convection will diminish overnight as dry air spreads
into the region and the front moves to the east.

Despite the front, high temperatures should still reach into the
mid 80s for most locations. Following the frontal passage,
winds will quickly flip out of the north and drive some weak
cold advection overnight into Sunday. Lows overnight will be in
the mid 50s to low 60s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Sunday and Sunday night...Relatively deep and amplified upper
trough in the eastern CONUS will be lifting toward the
northeast during the day. Surface front should be offshore with
cold advection across the region. Models indicate high Low-
level moisture remaining in its wake. Guidance appearing to
possibly mix out the clouds in the afternoon but confidence not
very high. Expect cloudy and cool conditions at least through
18z. Temperature guidance has been consistent the last few runs
with most areas in the 70s for max temps with exception a little
warmer in the CSRA where more breaks in the clouds expected.
GFS Mos has been consistent for past 8 runs cooler than normal
temps Sunday. So from above normal temps to below normal temps.
The chance of rain appears low with moisture quite shallow
despite relatively strong short wave trough moving across NC in
the morning. Can't rule out a few sprinkles mainly in the north
Midlands and Pee Dee early. Clearing Sunday night...although
some low-level moisture may hang around resulting in strato-cu.
Cool temps mainly in the mid 50s to around 60 with some mixing
early in the evening then light winds.

Monday and Monday night...Temperatures moderate quickly as upper
level heights rise. High pressure dominates over the area with
dry air mass. Potential for radiational cooling Monday
night so only modest increase in overnight temps. Max temps Low
to mid 80s and overnight mins near 60...maybe a little cooler.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Upper flow turns more west to southwesterly during the period,
while at the surface, the high moves off into the western
Atlantic. This will allow for a slow increase in moisture
through the week. Chance of showers by Wednesday mainly in the
east. Ensemble guidance suggests deeper moisture by late week
ahead of an upper trough from the Great Lakes southwest to the
Plains moves east but de-amplifies. Mainly diurnally driven
scattered convection during the late week period with slightly
above normal temps.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
MVFR ceilings will lift during the mid-day as a cold front
pushes in from the west.

A cold front will move through the region today, first
approaching from the west, then another section of the front
will move in from the north. SW winds will become W or WSW
during the afternoon gusting to 20 kts as the front moves
eastward. This evening, winds will transition to northerly as
the northern end of the front crosses the area. The environment
will support scattered showers and thunderstorms as the front
works its way through during the afternoon and evening. With low
coverage expected its unclear whether the convection will
impact the terminals. So for now we have not included VCTS in
the TAFs.

Lingering low level moisture and weak cold advection may allow
cigs to drop overnight into Sunday, but confidence is low. On
Sunday, any restrictions should lift by late morning as dry air
continues to move into the region.

EXTENDED AVIATION OUTLOOK.. Moisture returns to the region mid-
week. Early morning restrictions will be possible from Wednesday
through the week. Rain chances will also increase during this
time.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, May 29, 3:40 AM EDT, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
340 AM EDT Sat May 29 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-300745-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
340 AM EDT Sat May 29 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 3:16 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
316 PM EDT Sat May 29 2021

SCZ022-291945-
Kershaw SC-
316 PM EDT Sat May 29 2021

...Strong Thunderstorms Will Impact Portions of central Kershaw
County Until 345 PM EDT....

...Boaters on Lake Wateree Should Seek Safe Harbor...

At 316 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Lugoff, or near Lake Wateree Dam, moving
northeast at 20 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Camden, Lake Wateree Dam, Lugoff, Goodale State Park, Pine Grove Fire
Station, Dekalb, North Towne Square Shopping Center, Woodward
Airfield, Antioch and Midway Elementary School.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Wateree should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 20 in South Carolina between mile markers 87
and 103.

LAT...LON 3425 8043 3423 8044 3413 8075 3425 8084
      3427 8082 3432 8080 3447 8057 3429 8043
      3428 8044 3425 8042
TIME...MOT...LOC 1916Z 242DEG 19KT 3425 8072
Special weather statement, May 29, 3:44 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
344 PM EDT Sat May 29 2021

SCZ016-022-029-116-292015-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-Lee SC-
344 PM EDT Sat May 29 2021

...Strong Thunderstorms Will Impact Portions of southwestern
Chesterfield...Southern Lancaster...northeastern Kershaw and north
central Lee Counties Until 415 PM EDT....

At 344 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Cassatt, or 10 miles northeast of Camden,
moving northeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Cassatt, Goodale State Park, Mt Pisgah, Mcbee, Bethune, North Central
High School, Dekalb and Midway Elementary School.

LAT...LON 3437 8028 3436 8029 3426 8052 3441 8064
      3464 8037 3444 8016
TIME...MOT...LOC 1944Z 235DEG 21KT 3438 8050

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 3:16 PM EDTSpecial Weather StatementCAEKershaw29 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.